Aa
Aa
A
A
A
Close
Avatar universal

Pros and cons of various anti-depressants

I've been thinking that I need to be on an anti-depressant.  Am currently on Klonopin for general anxiety but feel down a lot and feel I am depressed.  Soooooo, I need to decide if I want to go on an anti-depressant but there are so many to choose from.  My sister is on a low dose of Lexapro and is doing well with it.  My doctor recommended Paxil a while back but we decided I should go on Klonopin instead.   And I've read that Paxil causes weight gain.  So, can anyone give me the pros and cons of the various anti-depressants??  Which are deemed the most effective?  Any advice you can give will be much appreciated.  Thanks!
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I am on Paxil, and have not gained any weight. I think weight gain is a side effect of more of them than not, but check with your doctor. I could not take lexapro or Wellbutrin, so it is different for everyone.
Helpful - 0
Avatar universal
I actually asked my pdoc(psychiatrist) about Paxil, since I got frequent anxiety, he said no faster then I could blink. He said that there were many other drugs and combination of drugs that can work better with less side effects, such as feeling disjointed, overly tired and low motivation.

You are already on a pretty strong benzo as well.  If you don't have a psychiatrist, do get one. you can't get a proper diagnosis without a good consult.  Anxiety and Depression go hand in hand with many. Without treating the depression the anxiety can be persistent. A regular doctor is not trained in pyschopharmacology, sure they care write you a script for SSRI's, but they can't sit down with you like a pdoc can. They are also no trained to augment one drug with another to be honest. I coasted with my GP for 4 years or so, but my depression never fully lifted.

If you had to go on one, I would choose one that a close friend or family member has had success with, but I think it's important to really educated yourself.

I gained weight on SSRI's, I think it's a running theme with many of them. I doesn't mean the drug will cause the weight gain, but you get more cravings. Folks that are vigilant with their food intake don't have an issue.  I'm on a drug in the mood stabilizer class, and it's said to cause weight gain the same as SSRI's, but I've lost weight - I rarely have serious cravings because I don't  "emotional eat" now.  

I found a great link about facts vs. fiction on anti-depresants, it's great!
http://www.heretohelp.bc.ca/publications/visions/medications/bck/web/2

This is a good article I found, which is extemely credible, it's been published in The Lancet, which is one of the leading medical journals.  Though I don't think Prozac should be so low (from experiences here with posters) and Paxil being so high.

http://www.tricitypsychology.com/blog/first-top-10-list-for-antidepressants/

Most important is education, being your own advocate is a keystone to your wellness.

I hope this helps,
LeftCoastChick
Depression Community Leader
Helpful - 0
Avatar universal
Thank you for your advice.  I will check out those links.  I've been feeling a bit better lately.  Less depressed but always feel stressed like I've had too much caffeine.  Charged is a good word for it. But I feel my depression has lessened at bit,  but I truly do want to get a consult with a pdoc.  Just don't know how to find a good one.  I really don't want to go around asking people because I feel I need to hide this condition.  Always have.  I don't want family feeling sorry for me or feeling that I can't take care of myself.  I feel like I go through cycles of depression/anxiety and then I feel better and then it comes back. Over and over through the year.   Every Spring I go through a pretty significant depression for some reason.  So I really want to attack this so that THIS Spring I don't waste those precious days feeling down. I just want to be sure I get on a med that isn't too strong for me or too difficult to stop.  So many people rave about anti-depressant meds but so many others decry their side effects and withdrawal symptoms.  It makes it all so confusing to decide whether they are worth it or not.  But I will check those links and ask my MD for a referral.  Thanks again.
Helpful - 0
657020 tn?1238037518
I have taken Prozac off and on for about 8 years and I am planning on seeing my doctor next week to be "on again." Do keep in mind that people react differently to different medications. A good friend of mine prefers Zoloft to Prozac because she stated that Prozac makes her "wig out" but I have never had a problem with it. It just seems to help me deal with everything a little bit better each day. Also just a reminder- exercise is the best antidepressant of all, 100% natural and the side effects are wonderful :)
Helpful - 0
657020 tn?1238037518
woops, meant to address my comment to Northcoast lol
Helpful - 0
Avatar universal
I have to interject to Amanda, Clinical Depression, is a chemical imbalance, sure excercising should be part of your path to wellness, but it's not a cure for depression. If you've just gone through a non clinical rough period of time, like getting over a break-up, definitely. I know it's hard to even get out of bed at times with dep., it's hits us all in different ways though.
Helpful - 0
657020 tn?1238037518
I hardly feel it is a statement that needs interjection lol it's not like someone's life will be put in danger by reading my statement claiming exercise to be the best antidepressant. By the by, no where in my post do I claim exercise to be "a cure for depression." It is a fact that endorphins are released when we exercise and these endorphins alleviate depression and anxiety. Thanks for the disclaimer though ha.
Helpful - 0
Avatar universal
This makes me wonder how a chemical imbalance is defined. To me that phrase just sounds like a rather insubstantial medical term. Also, if excercise release endorphins, it's probably correct to consider this a chemical reaction as well.

The reason I comment is that I've suffered from severe anxiety and depression and had almost exclusively bad experiences with medication (Zoloft in particular) and I'm still having a hard time dealing with the after effects.

To me physical exercise have provided me a lot more tangible positive results than synthetic additives. It seems that most "unnatural medication" causes your system to gradually adapt to it, thereby eliminating the effect, and then in the end turn to make you dramatically unwell as you quit taking them.

Also, I guess it's necessary to point out that doctors are only people. Usually they seem to mostly want to have you out of there so they can get home for dinner and get on with their lives. If you're lucky you find physicians that listen, understand and sometimes even provide solutions. Very rarely do they know anything at all about what happens after you're done taking medication.... It's almost as finishing the medication means you're cured, when infact you may only be halfway there.

Excuse the rant, hopefully nobody was offended. In my personal opinion there is no actual cure for depression, but rather more or less effective ways to deal with it. Oh, and Northshore if you read this, I truly hope you find a solution that works for you.

All the best.
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.